Alert archive / California / Tornado Warnings in 2019
Tornado Warning 8, NWS Hanford, CA
NWS Hanford, CA issued this tornado warning at May 26, 2019, 2:54 PM PDT for Tulare County, California. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2019, 2:54 PM PDT (21:54 UTC)
- Expired
- May 26, 2019, 3:14 PM PDT
- In force
- 20 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 57 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
779
WFUS56 KHNX 262154
TORHNX
CAC107-262230-
/O.NEW.KHNX.TO.W.0008.190526T2154Z-190526T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Joaquin Valley CA
254 PM PDT SUN MAY 26 2019
The National Weather Service in Hanford CA has issued a
* Tornado Warning for...
Southwestern Tulare County in central California...
* Until 330 PM PDT.
* At 253 PM PDT, a severe thunderstorm capable of producing a
tornado was located near Poplar-Cotton Center, or about 11 miles
southwest of Porterville, moving to the east at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Terra Bella around 320 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3594 11926 3603 11925 3602 11902 3592 11905
TIME...MOT...LOC 2153Z 272DEG 19KT 3597 11920
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
BS1 follow-up statement
870
WWUS56 KHNX 262214
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
314 PM PDT SUN MAY 26 2019
CAC107-262224-
/O.CAN.KHNX.TO.W.0008.000000T0000Z-190526T2230Z/
Tulare CA-
314 PM PDT SUN MAY 26 2019
...THE TORNADO WARNING FOR SOUTHWESTERN TULARE COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 3594 11926 3603 11925 3602 11902 3592 11905
TIME...MOT...LOC 2213Z 272DEG 19KT 3597 11906
$$
BSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at May 26, 1:51 PM PDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 26, 1:51 PM PDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 151 PM PDT Sun May 26 2019 .SYNOPSIS...A storm system will bring scattered thunderstorms to the central California interior through early this evening with showers and higher elevation snow in the mountains. The storm will exit into the Great Basin on Memorial Day yet clouds and a few residual showers will linger in the mountains. Otherwise, unseasonably cool weather will continue through the holiday. Temperatures will warm to seasonable levels by the middle of next week with a daily chance of showers over the mountains. && .DISCUSSION...Our "February in May" weather pattern has made its return to the central California interior today. Saturday's seasonably warm air mass was chased away by an eastward moving cold front early this morning. The front brought nominal precipitation with its passage, but what's more impressive is how dramatically cooler temperatures are in its wake this afternoon...15 to 25 degrees lower in most locations compared to 24 hours ago! Scattered thunderstorms are rumbling about in the post frontal environment this afternoon. In the meantime, numerous showers are occurring over the mountains. Above roughly 5,000 feet, it's a wintry scene today with accumulating snow and potentially hazardous, slick travel. Our throwback to winterlike weather can be blamed on an upper level low which originated in the Gulf of Alaska only a few days ago and is now centered over northern California. It's very unusual for a low pressure system so deep and so cold to come this far south at this time of year. 500 MB temperatures near the center of this low are near -27C. Cooling aloft today with warming in the lowest levels has created a very unstable environment, particularly in the San Joaquin Valley. We are also in the left front quadrant of the upper level jet which is now situated over southern California. All of these synoptic factors combined support the development of isolated strong to severe thunderstorms with hail and gusty winds into the early evening hours today. A few of those thunderstorms could spawn a funnel cloud. Compared to yesterday, the storms are quick movers, so any heavy precip they bring will be short lived. The threat of thunderstorms will diminish after sunset as the atmosphere stabilizes. Nonetheless, showers will likely continue over the mountains through tonight as the cold core low drifts southeastward and exits into southern Nevada by daybreak. Brisk westerly winds through and below the Kern county mountain passes will diminish by then. The weather on Memorial Day will be a slight improvement over today, but still not ideal for outdoor plans, especially over the mountains where skies will remain rather cloudy and some light precip is possible in some locations. Temperatures will remain well below normal for the holiday even where sunshine makes an appearance. Otherwise, the storm system that's currently impacting us will end up over the Four Corners region by Monday night. In spite of how distant this storm will be by then, don't think it won't have any influence on our weather pattern beyond Monday night. An amplifying ridge of high pressure over the southeastern states will impede the normal eastward movement of storm systems across the nation and keep an upper level trough carved out over the Western states for much of the week. The models bring at least two more short waves southward into the Golden State in the 3 to 7 day period. Timing these disturbances will be next to impossible, so each and every day from Tuesday through next weekend will bring a chance of precipitation to the Sierra. The system during midweek could bring also bring showers southward into the Kern county mountains Wednesday and Thursday. The good news is that temperatures will finally bounce back to seasonable levels Wednesday and remain pretty close to normal through Friday. Temperatures could trend slightly warmer next weekend but only if the block in the upper air pattern weakens. The longer range models do forecast troughiness to linger over the Great Basin on days 6 and 7, hence the reason for carrying shower possibilities over the Sierra through next Sunday. && .AVIATION... Scattered thunderstorms can be expected in the San Joaquin Valley and adjacent foothills through 03z Monday. MVFR conditions with areas of IFR will occur along the west slopes of the Sierra and the north facing slopes of the Tehachapi mountains through at least 18z Monday. Additionally, wind gusts in excess of 35 knots will occur in the Kern county desert until 12z Monday. VFR conditions can be expected elsewhere over the central California interior during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Winter Weather Advisory until 5 AM PDT Monday ABOVE 6000 FEET FOR THE CAZ192>197. Wind Advisory from 5 PM this afternoon to 2 AM PDT Monday CAZ198. && public...Durfee avn/fw...JDB synopsis...Durfee weather.gov/hanford
In the hours before
Special weather statement, May 26, 1:16 PM PDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 116 PM PDT SUN MAY 26 2019 CAZ180-181-262100- San Joaquin Confluence CA-Merced and Madera CA- 116 PM PDT SUN MAY 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MERCED COUNTY UNTIL 200 PM PDT... At 115 PM PDT, Doppler radar was tracking a strong thunderstorm near Atwater, moving to the northeast at 15 to 20 mph. Dime size hail will be possible with this storm. Locations impacted include... Merced, Atwater and Winton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3725 12059 3735 12067 3744 12047 3736 12038 TIME...MOT...LOC 2015Z 232DEG 10KT 3732 12056 BS
Special weather statement, May 26, 1:17 PM PDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 117 PM PDT SUN MAY 26 2019 CAZ182-183-262100- Western San Joaquin Valley CA-Foggy Bottom CA- 117 PM PDT SUN MAY 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KINGS AND SOUTHWESTERN FRESNO COUNTIES UNTIL 200 PM PDT... At 116 PM PDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Lemoore, or 17 miles west of Hanford, moving northeast at 30 mph. Half inch hail will be possible with this storm. Locations impacted include... Hanford, Lemoore, Armona, Home Garden, Riverdale, Laton and Lemoore NAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3615 11998 3631 12009 3654 11970 3631 11954 TIME...MOT...LOC 2016Z 240DEG 26KT 3628 11996 jdb
Special weather statement, May 26, 1:44 PM PDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 144 PM PDT SUN MAY 26 2019 CAZ187>189-262130- Western Kern County CA-Eastern Kern County CA-Bakersfield CA- 144 PM PDT SUN MAY 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERN COUNTY UNTIL 230 PM PDT... At 143 PM PDT, the public reported a funnel cloud just north of Shafter, or about 16 miles south of Delano, moving to the east at around 15 mph. Dime size hail will be possible with this storm. Locations impacted include... Shafter. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3550 11932 3556 11929 3557 11902 3547 11907 TIME...MOT...LOC 2043Z 269DEG 12KT 3553 11925 BS
Local storm report, May 26, 1:54 PM PDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
154 PM PDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM HAIL ATWATER 37.36N 120.60W
05/26/2019 E0.70 INCH MERCED CA PUBLIC
DIME SIZED HAIL WAS REPORTED IN ATWATER AT
1:46 PM PDT. REPORT RECEIVED VIA SOCIAL
MEDIA.
&&Special weather statement, May 26, 2:32 PM PDT, 22 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 232 PM PDT SUN MAY 26 2019 CAZ183-185-186-191-262215- Tulare County CA-Southern Kings County CA- Southern Sierra Foothills CA-Foggy Bottom CA- 232 PM PDT SUN MAY 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TULARE COUNTY UNTIL 315 PM PDT... At 231 PM PDT, Doppler radar was tracking a line of strong thunderstorms, extending from 6 miles south of Tulare to 8 miles west of Earlimart. Movement was to the east at around 20 mph. Dime size hail will be possible with these storms. Locations impacted include... Tulare, Porterville, Earlimart, Terra Bella, Poplar-Cotton Center, Woodville, Strathmore, Tipton, Pixley and Allensworth State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3618 11898 3582 11909 3585 11947 3618 11939 TIME...MOT...LOC 2131Z 254DEG 19KT 3610 11933 3587 11941 BS
Local storm report, May 26, 2:39 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
239 PM PDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM FLOOD 2 S SELMA 36.54N 119.62W
05/26/2019 FRESNO CA TRAINED SPOTTER
MINOR STREET FLOODING REPORTED.
&&
JDBThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 6:01 PM PDT | Special Weather Statement | HNX | Madera | 59 min |
| May 25, 6:56 PM PDT | Wind Advisory | HNX | 16 hr | |
| May 26, 3:00 AM PDT | Wind Advisory | HNX | 31 hr | |
| May 26, 1:16 PM PDT | Special Weather Statement | HNX | Merced | 44 min |
| May 26, 1:17 PM PDT | Special Weather Statement | HNX | Kings | 43 min |
| May 26, 1:44 PM PDT | Special Weather Statement | HNX | Kern | 46 min |
| May 26, 2:05 PM PDT | Areal Flood Advisory | HNX | Fresno, Kings, Tulare | 55 min |
| May 26, 2:32 PM PDT | Special Weather Statement | HNX | Tulare | 43 min |
| May 26, 3:02 PM PDT | Areal Flood Advisory | HNX | Fresno, Kings, Tulare | 118 min |
| May 26, 3:19 PM PDT | Tornado Warning | HNX | Tulare | 26 min |
| May 26, 3:47 PM PDT | Special Weather Statement | HNX | Tulare | 43 min |
| May 26, 4:08 PM PDT | Special Weather Statement | HNX | Kern | 52 min |
| May 26, 4:47 PM PDT | Special Weather Statement | HNX | Kern | 43 min |
Nearby
Tornado Warnings in California, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.